Texas, 2004

Heavy Rain in Texas, November 17, 2004

November 17, 2004 · NWS HGX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 17, 10:04 AM CST, 56 minutes earlier.

Area forecast discussion, Nov 17, 10:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1004 AM CST WED NOV 17 2004

.DISCUSSION...
SPC HAS ISSUED A TORNADO WATCH FOR ALMOST ALL OF SOUTHEAST TEXAS
(ALL BUT HOUSTON...MADISON AND TRINITY COUNTIES) UNTIL 4 PM.
CURRENTLY HAVE A TORNADO WARNING IN EFFECT FOR HARRIS AND CHAMBERS
COUNTIES FOR A RADAR INDICATED TORNADO THAT IS NOW WEST OF BAYTOWN.
ZONES WILL BE UPDATED SHORTLY. 42/30/34
&&

.PREVIOUS DISCUSSION (914 AM CST)...
SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL
FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS
COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES
AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE
STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME
VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR.
SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES
WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS
AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD
ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL
OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT.

CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY
GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH
OF THE UPPER LOW. 42
&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED
ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION
CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH
APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG
STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT
WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK
FOR LATE SUNDAY OR MONDAY. 30
&&

.AVIATION...
BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS
UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY
AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA
SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE
SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY
EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING
OVER WET GROUNDS LEADING TO FOG. 30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT.
SCA 00 TO 60 NM WATERS.
SCEC BAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10
HOUSTON (IAH)         74 64 76 60 76 / 100 60 40 10 10
GALVESTON (GLS)       75 67 76 65 76 / 100 80 40 10 10
&&
Hazardous weather outlook, Nov 17, 10:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST WED NOV 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1039 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
MIDNIGHT TONIGHT...

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST TEXAS. UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS CENTRAL
AND NORTHERN TEXAS TODAY. MODERATE TO STRONG WIND SHEAR...OR TURNING
OF WINDS WITH HEIGHT...ALONG WITH ABUNDANT MOISTURE AND HIGH
INSTABILITIES WILL RESULT IN THE THREAT FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST TEXAS THIS MORNING AND THIS AFTERNOON. THE
MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES. LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE
THUNDERSTORMS.

IN ADDITION TO THE SEVERE WEATHER THREAT...SHOWERS AND THUNDERSTORMS
WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN ACROSS MUCH OF
SOUTHEAST TEXAS. ISOLATED 5 INCH TOTALS ARE VERY POSSIBLE WHERE
TRAINING OF THUNDERSTORMS OCCURS. THESE RAINFALL TOTALS IN
COMBINATION WITH SOME PREVIOUS HEAVY RAINFALL COULD LEAD TO FLOODING.

SOME MINOR COASTAL FLOODING ALONG THE WESTERN SHORE OF GALVESTON BAY
AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR
PENINSULA IS POSSIBLE DUE TO THE COMBINATION OF HEAVY RAINFALL AND
ABOVE NORMAL TIDE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Harris

When
November 17, 11:00 AM CST
Where
Harris County, 4 mi NE of Taylor Lake Vlg
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

SUV hit bridge and flipped into local bayou. Witnesses unsuccessfully tried to save occupant.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Harris2004-11-17FemaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425601.